Drug Eruptions

Almost all drugs, including prescription, non-prescription and herbal supplements/vitamins, have associated side effects. Although ingestion of these agents can have a physiologic effect on any organ system, the skin is perhaps the most common target for unanticipated side effects.

Drug eruptions affect approximately 3% of all patients and can be broadly separated into two categories: intolerances and allergies. Intolerance to a medication or supplement is a non-immunologic phenomenon and comprises the majority of eruptions. Examples of intolerances would involve hives secondary to radio contrast media, overdose, cumulative toxicity i.e. radiation recall from methotrexate, and drug interactions.

On the other hand, true drug allergies are mediated by an individual’s immune system, and comprise less than 10% of all reactions. Risk factors for the development of these eruptions include advanced age, increased number of concomitant medications, female gender, immunosuppression (i.e. HIV and transplant patients), and various other diseases, namely liver and kidney problems. Rarely, individuals may possess a genetic predisposition to developing these reactions, as demonstrated by the ‘anticonvulsant hypersensitivity’ syndrome, which reflects a hereditary deficiency in an important enzyme required to metabolize certain medications.

Presentation:
Drug eruptions can take on a number of different guises, and may look like many common and rare dermatoses. Classically, most drug eruptions occur within 7-14 days of ingesting a particular medication, although this timeline may be shorter or longer depending on prior exposures, amount of medication taken, and liver/kidney function. Perhaps the most common type of reaction is the maculopapular eruption, which constitutes approximately 50% of all reactions. Clinically, this appears as red blotches and bumps, usually on the chest, back, abdomen and extremities.

Typically, it spares the palms and soles, and rarely affects the face. Other less common examples of drug eruptions include urticaria aka ‘hives’, fixed drug eruptions, erythema multiforme, acanthosis nigricans, acneiform eruptions, acute generalized exanthematous pustulosis, alopecia aka ‘hair loss’, aphthous stomatitis aka ‘canker sores’, blistering eruptions, erythema nodosum, exfoliative dermatitis, gingival hyperplasia, lichenoid eruptions, lupus erythematosus, onycholysis aka ‘nail shedding’, photosensitivity, dyspigmentation, pruritus, psoriasis, purpura/vasculitis, Raynaud’s phenomenon, and xerostomia aka ‘dry mouth’. The number of potential presentations of drug eruption is very large.

Albeit infrequent, there does exist several potentially life-threatening drug reactions, namely toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS). These syndromes are most commonly associated with sulfa drugs, anticonvulsants, non-steroidal antiinflammatories, and allopurinol, and carry up to a 35% mortality rate.

Treatment:
In addition to a complete history and physical exam, your physician must scrutinize your current and past medications to evaluate which drug is the most likely culprit for your eruption. It is essential that you disclose all medications, even herbal supplements and vitamins, as these are known to interact with many prescription drugs. Equally important is to rule out a concomitant primary dermatologic problem, which is often difficult. Biopsy of the eruption is often required to confirm the diagnosis. Perhaps the most important step in treatment once a drug eruption is established is discontinuance of the offending drug.

Resolution of the eruption is predicated upon the active “life” of the drug, along with any potential liver/kidney problems that may impede metabolism and excretion from the body. If the eruption is symptomatic, your physician may prescribe topical/oral corticosteroids, antihistamines, and general supportive care. In instances where the reaction is severe i.e. TEN or SJS, patients are often managed in an ICU setting with aggressive supportive care utilizing a multi-specialty approach. Patients that are identified as having a genetic enzyme deficiency predisposing them to reactions must inform their family members of this condition to prevent similar problems.

Once a drug ‘intolerance’ or ‘allergy’ is identified, you should alert all future physicians and medical personnel to the medication and type of reaction you experienced. Although a positive drug eruption is normally based on history and temporal relationship, your physician may elect to ‘patch test’ or re-challenge you if the medications in question are requisite for your ongoing medical care.

References:
Fitzpatrick JE, Aeling JL. Dermatology Secrets in Color. 2nd edition.
Litt JZ. Drug Eruption Reference Manual. 1998 edition.
Drake LA, Dinehart SM, Farmer ER et. al. Guidelines of care for cutaneous adverse drug eruptions. J Am Acad Dermatol 1996;35:458-61.

Brian Walther, D.O.
Department of Dermatology
Philadelphia College of Osteopathic Medicine/Frankford Hospital
Philadelphia, Pennsylvannia.